Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 83, NWS Huntsville, AL

September 23, 2009Lawrence County, Alabama

NWS Huntsville, AL issued this flash flood warning at Sep 23, 2009, 11:37 AM CDT for Lawrence County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2009, 11:37 AM CDT (16:37 UTC)
Expired
Sep 23, 2009, 2:30 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 117 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 10:17 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 23, 10:17 AM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1017 AM CDT WED SEP 23 2009

.UPDATE...FOR RAINFALL AND TEMPERATURE TRENDS.

&&

.DISCUSSION...THE CONSTANT STREAM OF SHORTWAVES CONTINUE TO DRIVE
NE IN THE SW FETCH PRESENT ACROSS MUCH OF THE SOUTHEAST. THESE
CONDITIONS REMAIN BECAUSE OF THE CUTOFF LOW CENTERED OVER KS.

THE SMALL WAVES ARE ACTUALLY IMPACTING NW AL MORE THAN ANY OTHER
LOCATION IN THE CWA. RAISED POPS OVER NW AL TO ACCOUNT FOR THIS
TREND IN THE PRECIPITATION. FORECAST MODELS ARE INDICATING THAT
THE MAJORITY OF THE PERIODIC PRECIP WILL REMAIN OVER THAT AREA FOR
THE REST OF THE DAY. ISOLATED THUNDERSTORMS MAY ALSO BE POSSIBLE
AREAWIDE ESPECIALLY OVER AREAS THAT RECEIVE GREATER DAYTIME
HEATING.

INCREASED QPF SOMEWHAT TO ACCOUNT FOR THE HEAVY RAINFALL WITH
THESE SHOWERS.

OTHERWISE...CLOUD COVER APPEARS TO BE MORE TRANSPARENT AND BROKEN
OVER NE AL AND HAVE INCREASED DAYTIME HIGHS SLIGHTLY TO ACCOUNT FOR
MORE DAYTIME HEATING.

&&

.PREV DISCUSSION... /ISSUED 250 AM CDT WED SEP 23 2009/
CHALLENGING FORECAST YET AGAIN THIS MORNING AS MORE RAINFALL
IMPACTS THE TN VALLEY. LINE OF TSTMS HAS BEEN GRADUALLY MAKING ITS
WAY EWD ACROSS THE FORECAST AREA OVER THE PAST FEW HRS AIDED BY AN
EMBEDDED DISTURBANCE ALOFT MOVING TOWARD THE NE. LINEAR NATURE OF
THESE STORMS HAS RESULTED IN MORE HEAVY RAINFALL WITH A FEW AREAS
ACROSS NW AL RECEIVING SOME LOCALIZED FLASH FLOODING. THERE IS
SOME DRYING THOUGH BEHIND THIS LINE WITH THE PRIMARY CONVERGENT
AXIS DISPLACED TO THE W ACROSS THE LOWER MS VALLEY. BASICALLY FEEL
ANY ADDITIONAL RAINFALL LATER TODAY WILL BE DRIVEN BY MORE
IMPULSES ALOFT TRAVERSING TOWARD THE NE ALTHOUGH THE BETTER RAIN
CHANCES WOULD STILL REMAIN ACROSS THE WRN ZONES IN SOMEWHAT CLOSER
PROXIMITY TO THE CONVERGENT BOUNDARY.

PAST TODAY...ANY CONVECTIVE DEVELOPMENT WILL AGAIN BE PRIMARILY
DEPENDENT ON PASSING DISTURBANCES ALOFT WITH THE AREA REMAINING
PREDOM UNDER A SWLY FLOW REGIME. WEAK RIDGING ALOFT THOUGH OVER THE
ERN GULF COAST REGION MAY HELP TO MITIGATE/DISPLACE SOME OF THESE
IMPULSES MORE TO THE W SUGGESTING RAINFALL COVERAGE MAY BE MORE SCT
IN NATURE DURING THE DAYTIME AND THEN DIMINISHING TO ISOLATED BY THE
EVENING HRS. OVERALL TEMPS FOR THE REMAINING WORK WEEK STILL LOOK TO
RUN CLOSE TO 10 DEGREES ABOVE NORMAL AS AN UNSEASONABLY WARM AIRMASS
REMAINS FAIRLY STAGNANT ACROSS THE REGION.

WX CONDITIONS ACROSS THE TN VALLEY MAY FINALLY BEGIN TO CHANGE AS
THE WEEKEND PERIOD APPROACHES. THE FIRST OF TWO COLD FRONTS LOOK TO
MOVE THROUGH THE AREA STARTING SAT AS CAA OUT OF THE NRN PLAINS
BEGINS TO DIVE TOWARD THE SE. WITH AN UPPER TROUGH PATTERN OUT OF
THE WRN STATES LIFTING TOWARD THE NE ACROSS THE OH VALLEY AND GREAT
LAKES REGION...THERE LOOKS TO BE ENOUGH MOMENTUM WITH THE COOLER AIR
APPROACHING THE SE REGION TO MOVE THE CONVERGENT ZONE/COLD FRONT
OVER THE LOWER MS VALLEY THROUGH THE AREA SAT. SHOWERS/TSTMS ARE
XPCTED TO DEVELOP ALONG AND AHEAD OF THE APPROACHING BOUNDARY FRI
NT/SAT. SOME OF THE STORMS COULD BE QUITE STRONG ON SAT GIVEN THE
STRENGTH OF THE LOW LEVEL CONVERGENCE ALTHOUGH UPPER DYNAMICS ARE
FAIRLY MARGINAL.

CAA THEN GETS A BETTER SURGE STARTING SUN AS A STRONG RIDGE OF HIGH
PRESSURE BEGINS TO BUILD SEWD ACROSS THE PLAINS STATES WITH RAINFALL
FINALLY COMING TO AN END ACROSS THE TN VALLEY. THIS SURGE OF POLAR
AIR SHOULD THEN DRIVE A SECOND COLD FRONT THROUGH THE AREA ON MON
WITH HIGH PRESSURE IN TOW. WITH THE HIGH SETTLING INTO THE SE REGION
BY TUE...TRANQUIL FALL LIKE CONDITIONS LOOK TO FINALLY MAKE THEIR
WAY INTO THE TN VALLEY AREA WITH OVERALL TEMPS AT SEASONAL TRENDS.

&&

.AVIATION.../FROM 12Z ISSUANCE/ NO CHANGES. SCATTERED -SHRA
CONTINUES TO MOVE ACROSS KMSL THIS MORNING AND WILL CONTINUE TO
REDUCE VISIBILITIES AND CEILINGS OFF AND ON THROUGH AT LEAST 15Z.
OTHERWISE...WENT WITH A SOMEWHAT OPTIMISTIC VFR FORECAST THIS
AFTERNOON AS TIMING OF -SHRA/-TSRA REMAINS QUITE DIFFICULT SO
UPDATES WILL BE PROBABLE. AFTER 00Z...MVFR TO POSSIBLY IFR
CONDITIONS MAY OCCUR ESPECIALLY AT KMSL BUT NOT CONFIDENT ENOUGH TO
INCLUDE IFR CONDITIONS IN TAF AT THIS POINT ESPECIALLY SINCE TIMING
OF CONVECTION HAS BEEN QUITE DIFFICULT.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

PREV DISCUSSION...09
AVIATION...KNS/33
UPDATE...SL.77
Hazardous weather outlook, Sep 23, 3:11 AM CDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
311 AM CDT WED SEP 23 2009

ALZ001>010-016-TNZ076-096-097-241100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
311 AM CDT WED SEP 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
ACROSS THE AREA TODAY. SOME OF THE STRONGER THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...FREQUENT
LIGHTNING...AND GUSTY WINDS. AREAS WEST OF INTERSTATE 65 WILL HAVE A
HEIGHTENED THREAT FOR LOCALIZED FLASH FLOODING DUE TO AN ALREADY
SATURATED GROUND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ADDITIONAL HEAVY RAINFALL AND LOCALIZED FLASH FLOODING ARE
POSSIBLE THURSDAY THROUGH SATURDAY AS SEVERAL DISTURBANCES MOVE
THROUGH THE AREA. A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS AND
FREQUENT LIGHTNING WILL ALSO BE POSSIBLE.

A COLD FRONT IS FORECAST TO MOVE THROUGH THE AREA DURING THE
LATTER PART OF THE WEEKEND...WHICH SHOULD FINALLY PUT AN END TO THE
RAINY CONDITIONS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME. SPOTTERS AND EMERGENCY MANAGERS ARE
STRONGLY ENCOURAGED TO PROVIDE REPORTS OF FLASH FLOODING OR CLOSED
ROADS TO THE NATIONAL WEATHER SERVICE.

KNS

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 10:35 PM CDTFlash Flood WarningHUNColbert, Franklin, Lauderdale3 hr
Sep 23, 12:02 AM CDTFlash Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence3 hr
Sep 23, 12:05 PM CDTFlash Flood WarningHUNLimestone, Madison3 hr

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.